Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  •  (16)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

First Person: Ford Warrick

First Person: Ford Warrick

January 2006

Multimedia Options

Listen to Audio (41 min.)

Please note: These files can be quite large. Allow some time for them to download.

 1  |  2  |  3  |  4  |  Next > 

Why don't you introduce yourself and tell us a little bit about what you do, your history with HIV and your diagnosis?

My name is Ford Warrick, and I am 40 years old. I was diagnosed with HIV in 1993. At the time, I was a student and I was uninsured. I basically went from clinical trial to clinical trial, getting on different medications -- just whatever I qualified for. Because I didn't have insurance, I wasn't eligible for Medicaid or Medicare, or anything like that. So I went along that way for several years.

I had the various side effects that you have when you're on AZT [zidovudine, Retrovir] or Epivir [3TC, lamivudine], or the other early HIV medications. I went along fine for years, and really didn't have a whole lot of health problems. I had a bout with shingles. I had some thrush at one time, things like that. My lab work, however, was bad. I went from HIV infection to AIDS diagnosis within six months. My CD4 went down to 50. My viral load was sky high. For some reason, it just happened to hit my system really quickly.

Ford Warrick 

About Ford Warrick

Did you ever get an explanation for why that happened?

No. My doctor didn't really have an explanation. I knew exactly when I had been infected and, like I said, it's not like I had had it for a long time and not known. I knew when I was infected and for some reason it was one of these situations where, shortly after I was infected, I got severe flu symptoms [and] became very sick. That cleared up, but then, like I said, my lab work just went bad really quickly. Initially, my CD4 was 500, then it went down to 300, then 200, and it just kept dropping. My viral load wasn't changing; it was just up there.

Then slowly, it kind of stopped. My labs kind of stabilized and it slowly started to climb. But, like I said, even though my labs were really bad, I didn't have a lot of health problems. It was kind of odd, because the doctor's telling you you're in bad shape, but you don't feel like you're in bad shape. You know, you feel pretty normal.

So that went on for quite some time. Then I got insurance when I got out of school. I [got] on a regular med regimen. My labs improved. But for years, when I was on regular meds, my viral load never went down to undetectable because I didn't go on a protease inhibitor. My doctor recommended -- and I agreed with him -- that as long as my viral load stayed low -- which, at that time, was 3,000 -- that we [not] mess with it. We were going to stick with these medications. So we avoided going on the protease inhibitors for quite some time.

The logic behind that was to spare the protease inhibitors, in case you needed them at some point in the future?

Exactly. As long as my health was okay, and my viral load was low, we wanted to hold off, in case [the meds] stopped working. Because we were worried that we were not sure how long these medications were going to be effective. So our idea was: Let's keep everything in our arsenal until we need it. Eventually, in about 2000, I started taking a protease inhibitor. I was on a regimen of Kaletra [lopinavir/ritonavir] + Viread [tenofovir] + Epivir. That's when I went to undetectable. But that's also when the lipoatrophy really kicked in, or I started noticing it in my extremities. But it really didn't bother me that much because it didn't look that bad.

What did you notice, in particular? Was it in your arms and legs?

Yes. My arms and legs started getting veiny. I've always worked out and have been pretty muscular. So the veins kind of looked like I had been working out a lot, and it didn't really bother me that much. But when it started affecting my face and I started getting comments on it, that's when it started upsetting me. I went through a period -- I guess it was around 2002 or 2003 -- where I had some kind of GI [gastrointestinal] problem, and I lost 30 pounds. That, combined with the lipo, made me look really bad, and I got a lot of people coming up to me, saying, "What's wrong with you? Are you sick? You need to gain weight." You know, all of these types of comments.

"I went from HIV infection to AIDS diagnosis within six months. My CD4 went down to 50, my viral load was sky high -- it just happened to hit my system really quickly."

Did you feel that people identified that look as the AIDS look? Or was it more general than that?

No. I live in Greensboro, N.C. I don't think that people here, the general population, are very savvy when it comes to HIV. I don't think that they recognized it as that. I think that if I went to a major city, they would recognize that. But I don't think the people around where I live really recognized what it was. I don't think that most people here have ever heard of lipoatrophy, so I don't think that it was that. They just knew that something wasn't right.

Then you said that you got sick and lost a lot of weight?

Yeah. Around 2002 or 2003, I had some kind of GI problem that they never could figure out, and I lost 30 pounds. Combined with the lipo, I looked really bad. I managed to gain the weight back, but the lipo never improved. So even though I was gaining weight, I was still getting comments that I was too thin, that I looked tired, [and questions such as], "Is something wrong with you?" These types of comments.

Over a period of time of having that experience, of people responding to you that way, what's the cumulative effect of it?

Well, the way it affected me was, I felt self-conscious. There were certain people who I avoided seeing because they hadn't seen me in a while and I didn't want them to see me looking bad, and I didn't want the questions associated with it. I think that I, kind of without knowing it, stopped looking people in the eye. When I was working with patients and things like that -- I'm a mental health counselor -- there were certain people who, I could tell, were studying my face, trying to figure out what's wrong, or "Why do you look this way?" You know? I even had a couple of people comment on it. I had one person say, "Your face looks odd. You look like you should be on Star Trek." This, of course, didn't help my self-esteem. I would look on the Internet, researching lipoatrophy, trying to find: Is there anything in the works in terms of a cure for this? Do they know what causes lipoatrophy? There didn't seem to be a lot of progress.

What did your doctor say?

My doctor basically said, "There's nothing that I'm aware of that can help this. We can change your meds if you want to, but I don't know of anything specifically that's going to help with this problem."

Was he aware of which meds were causing it?

Advertisement

No. I actually -- because I had researched it online -- think that I knew more about it than he did. He had contacted specialists, but several years ago, they really didn't know what meds were causing it, exactly. They suspected that it was certain meds, but they didn't really know.

So, let me ask you. Have you been on d4T (stavudine, Zerit)?

No.

You were on Epivir.

Right.

Were you on AZT, as well?

Yes.

 1  |  2  |  3  |  4  |  Next > 


  
  • Email Email
  • Comments Comments
  •  (16)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

 

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement